Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Aug 21, 2017, 9:49 PM EDT for Luzerne County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 9:49 PM EDT (01:49 UTC)
- Expired
- Aug 21, 2017, 10:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Binghamton, NY
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 135 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
679
WWUS81 KBGM 220149
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
949 PM EDT MON AUG 21 2017
PAZ047-220245-
Luzerne PA-
949 PM EDT MON AUG 21 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 1045 PM EDT...
At 948 PM EDT, Doppler radar was tracking a strong thunderstorm over
Almedia, or near Bloomsburg, moving east at 25 mph.
Pea size hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Hazleton, West Hazleton, Freeland, Conyngham, Nescopeck, Jeddo, East
Berwick, Woodside-Drifton, Drifton and Beach Haven.
LAT...LON 4095 7621 4105 7623 4108 7622 4103 7581
4098 7583 4090 7603
TIME...MOT...LOC 0148Z 283DEG 20KT 4100 7640
$$
BJTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 21, 9:00 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 21, 9:00 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 900 PM EDT Mon Aug 21 2017 .SYNOPSIS... A cold front will push through the area tomorrow triggering showers and thunderstorms. Some of these storms could be very strong and may contain damaging winds. Dry and clearing conditions will return for Wednesday. && .NEAR TERM /THROUGH TUESDAY NIGHT/... 845 PM Update...Any lingering scattered showers/storms affecting parts of NE PA will diminish within the next hour or two. No major changes were made to grids...just minor tweaks based on latest conditions and trends. Original Discussion...Weak upper wave may help trigger some isolated convection this afternoon, especially over the central and southern zones. Plenty of cape is available, but wind fields are weak and there is no good surface trigger. Will keep slight to chance pops thru the afternoon. Tonight, plenty of debris clouds around so despite light winds and low level moisture, fog should be more limited, if at all. String cold front and upper wave approaches for Tuesday. Once again, plenty of energy, with forecasted capes around and possibly exceeding 1500 j/kg. Wind field is more impressive with much higher shear numbers. So, severe thunderstorms are a definite concern, with damaging winds the most likely consequence. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... 320 PM EDT Update... By Wed night, the upper-lvl trough will slowly swing across the region and NW flow at mid-lvls will prevail in the wake of the a secondary fropa. This NW flow will bring about a 10 degree temp difference to the region on Wed and as the upper low will be slow to pass, the chance for precip on Wed will prevail (lake enhanced, however moisture will be somewhat limited) NW flow at mid-lvls will continue through the night and CAA will continue to funnel into the region. This will result in sfc temps reaching the low 50s/upper 40s by sunrise on Thurs. Thursday afternoon a more pronounced shortwave trough will dive across the Great Lakes region and swing across PA/NY Thurs night. This wave will create an environment conducive for showers to develop during the day on Thursday. By 06Z Friday, the trough axis will be east of the region and anti-cyclonic flow aloft will create strong subsidence and end the chance for precip. The subsidence will likely cause lingering cloud coverage at the end of the day to dissipate and cause strong radiational cooling develop, thus sfc temps are expected to fall into the upper 40s/low 50s Thurs night. && .LONG TERM /FRIDAY THROUGH MONDAY/... 320 PM EDT Update... Updated with new WPC guidance... Minor changes were made from previous forecast... Anti-cyclonic flow over the northeast combined with amplified ridging over the western CONUS will result in quiet weather for the extended forecast. High pressure is expected to prevail over the region Friday and possibly linger through the weekend which will result in below seasonal temperatures. This pattern may prevail through the start of early next week. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... Scattered storms will die down this evening and are not likely to have any additional impact at TAF sites. Overnight, spotty fog is possible but with increasing high clouds, it will not be as extensive as previous nights. Brief IFR and spotty MVFR is possible especially for KELM. On Tuesday, a strong cold front will approach developing thunderstorms. The timing for this looks to be mid to late afternoon for most of the central NY sites and late afternoon into early evening for KAVP. There is the chance storms could be severe and produce damaging winds and/or large hail. Outlook... Wednesday through Saturday...mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM/RRM NEAR TERM...DGM/PCF/RRM SHORT TERM...KAH LONG TERM...KAH AVIATION...DGM/PCF/RRM
Hazardous weather outlook, Aug 21, 8:58 PM EDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 858 PM EDT Mon Aug 21 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-230100- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 858 PM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected Tuesday afternoon and evening ahead of a cold front. At least some of these storms could be severe with the primary threat being damaging winds. However it should be noted several parameters are showing the potential for a more significant event that could involve more numerous and/or persistent severe storms. Confidence is still not high regarding this so please continue to check back for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon.
In the hours before
Special weather statement, Aug 21, 5:21 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
521 PM EDT MON AUG 21 2017
NYZ055-056-212145-
Tioga NY-Broome NY-
521 PM EDT MON AUG 21 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME AND CENTRAL
TIOGA COUNTIES UNTIL 545 PM EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Candor, or 10 miles northwest of Owego, moving east at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Maine, Nanticoke, Berkshire, Newark Valley, Candor,
Lisle, Nws Binghamton, Union Center and Willseyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4226 7642 4229 7642 4231 7632 4231 7629
4230 7629 4230 7625 4233 7625 4238 7601
4214 7596 4216 7645 4226 7646
TIME...MOT...LOC 2121Z 261DEG 18KT 4223 7637
BJTSpecial weather statement, Aug 21, 6:14 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
614 PM EDT MON AUG 21 2017
NYZ045-056-212300-
Chenango NY-Broome NY-
614 PM EDT MON AUG 21 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME AND
SOUTHWESTERN CHENANGO COUNTIES UNTIL 700 PM EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chenango Forks, or 8 miles northeast of Nws Binghamton, moving east
at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Coventry, Greene, Oxford, Bainbridge, Whitney Point, Brisben,
Smithville Flats, South Oxford, Chenango Forks and Smithville Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4219 7582 4233 7601 4252 7557 4228 7541
4227 7542
TIME...MOT...LOC 2214Z 247DEG 21KT 4229 7587
BJTSpecial weather statement, Aug 21, 6:20 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
620 PM EDT MON AUG 21 2017
PAZ047-212300-
Luzerne PA-
620 PM EDT MON AUG 21 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 700 PM EDT...
At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beach Haven, or near Berwick, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hazleton, Berwick, Nanticoke, West Hazleton, Freeland, Ashley,
Dorrance, Conyngham, Nescopeck and Slocum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4095 7621 4105 7623 4114 7623 4122 7586
4098 7581 4095 7590 4094 7619
TIME...MOT...LOC 2220Z 256DEG 16KT 4105 7619
BJTLocal storm report, Aug 21, 6:29 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 WNW WEST CANDOR 42.22N 76.43W
08/21/2017 TIOGA NY 911 CALL CENTER
A FEW TREES DOWN BETWEEN SPENCER AND CANDOR.
&&
BJTSpecial weather statement, Aug 21, 7:10 PM EDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Binghamton NY 710 PM EDT MON AUG 21 2017 NYZ045-046-057-212345- Otsego NY-Chenango NY-Delaware NY- 710 PM EDT MON AUG 21 2017 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN OTSEGO... NORTHWESTERN DELAWARE AND EAST CENTRAL CHENANGO COUNTIES UNTIL 745 PM EDT... At 710 PM EDT, Doppler radar was tracking a strong thunderstorm near Unadilla, or 15 miles southeast of Norwich, moving east at 25 mph. Strong wind gusts will be possible with this storm. Locations impacted include... Oneonta, Sidney, Meredith, Unadilla, Otego, Gilbertsville, Franklin, Laurens, West End and Sidney Center. LAT...LON 4225 7540 4244 7548 4262 7500 4231 7488 TIME...MOT...LOC 2310Z 251DEG 20KT 4235 7537 BJT
Special weather statement, Aug 21, 9:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
949 PM EDT MON AUG 21 2017
PAZ047-220245-
Luzerne PA-
949 PM EDT MON AUG 21 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 1045 PM EDT...
At 948 PM EDT, Doppler radar was tracking a strong thunderstorm over
Almedia, or near Bloomsburg, moving east at 25 mph.
Pea size hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Hazleton, West Hazleton, Freeland, Conyngham, Nescopeck, Jeddo, East
Berwick, Woodside-Drifton, Drifton and Beach Haven.
LAT...LON 4095 7621 4105 7623 4108 7622 4103 7581
4098 7583 4090 7603
TIME...MOT...LOC 0148Z 283DEG 20KT 4100 7640
BJTThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:19 PM EDT | Tornado Warning | BGM | Steuben, Yates | 28 min |
| Aug 22, 2:45 PM EDT | Special Weather Statement | BGM | Cayuga, Onondaga | 30 min |
| Aug 22, 2:49 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 26 min |
| Aug 22, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Oneida, Onondaga | 35 min |
| Aug 22, 3:13 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 34 min |
| Aug 22, 3:29 PM EDT | Special Weather Statement | BGM | Oneida | 31 min |
| Aug 22, 3:48 PM EDT | Special Weather Statement | BGM | Oneida | 27 min |
| Aug 22, 3:51 PM EDT | Special Weather Statement | BGM | Cayuga | 24 min |
| Aug 22, 3:57 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga | 33 min |
| Aug 22, 4:00 PM EDT | Special Weather Statement | BGM | Steuben, Yates | 45 min |
| Aug 22, 4:02 PM EDT | Special Weather Statement | BGM | Oneida | 28 min |
| Aug 22, 4:06 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 24 min |
| Aug 22, 4:10 PM EDT | Tornado Warning | BGM | Madison, Oneida | 35 min |
| Aug 22, 4:13 PM EDT | Tornado Warning | BGM | Cayuga, Cortland, Onondaga | 32 min |
| Aug 22, 4:18 PM EDT | Special Weather Statement | BGM | Herkimer | 27 min |
| Aug 22, 4:29 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 31 min |
| Aug 22, 4:39 PM EDT | Tornado Warning | BGM | Cortland, Madison, Onondaga | 36 min |
| Aug 22, 4:44 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 31 min |
| Aug 22, 5:00 PM EDT | Special Weather Statement | BGM | Onondaga | 30 min |
| Aug 22, 5:12 PM EDT | Tornado Warning | BGM | Madison, Oneida, Otsego | 27 min |
| Aug 22, 5:21 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tioga and 1 more | 39 min |
| Aug 22, 5:24 PM EDT | Special Weather Statement | BGM | Oneida | 36 min |
| Aug 22, 6:26 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 49 min |
| Aug 22, 7:00 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 45 min |
| Aug 22, 7:30 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 45 min |
| Aug 22, 7:43 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wayne | 47 min |
| Aug 22, 7:59 PM EDT | Tornado Warning | BGM | Luzerne | 31 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.